Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 164, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 22, 2005, 7:27 PM MDT for Prowers County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2005, 7:27 PM MDT (01:27 UTC)
- Expired
- Aug 22, 2005, 8:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Prowers County, CO
The radar
The Goodland radar (KGLD), 155 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:45 PM MDT | HAIL 1 | 3 N Holly, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 230130 RRA SVRPUB COC099-230230- /O.NEW.KPUB.SV.W.0164.050823T0127Z-050823T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 727 PM MDT MON AUG 22 2005 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERB PROWERS COUNTY IN SOUTHEAST COLORADO. * UNTIL 830 PM MDT. * AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR GRANADA...OR 15 MILES EAST OF LAMAR...AND WAS MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS 1 MILE TO THE NORTHWEST OF BRISTOL MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE... OVER BRISTOL THROUGH 745 PM MDT... OVER HOLLY BY 745 PM MDT. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3823 10256 3783 10253 3783 10207 3824 10207 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:54 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 2:54 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 254 PM MDT MON AUG 22 2005 .SHORT TERM... (TONIGHT AND TUESDAY) CURRENTLY...SCATTERED TSRA FIRING AGAIN MOST AREAS...WITH SLIGHTLY BETTER COVERAGE OF STORMS DUE TO DEEPER INSTABILITY AND INCREASED SHEAR. MAIN UPPER LOW HAS DRIFTED NORTHEAST OF THE AREA... ALTHOUGH VERY SUBTLE POTENTIAL VORTICITY LOBE APPEARS TO FOCUSING CONVECTION OVER CENTRAL COLORADO. WITH SLIGHTLY MORE SHEAR AND INSTABILITY...ISOLATED SVR TSRA WITH 1 INCH HAIL NOT OUT OF THE QUESTION. TONIGHT...SCT TSRA SHOULD TRANSITION TO AN MCS OVER THE SERN PLAINS BY LATE EVENING...WITH STORMS TAPERING OFF OVER ALL BUT THE FAR ERN ZONES AFTER 06Z. MADE ONLY VERY MINOR CHANGES TO CURRENT SET OF GRIDS. TUESDAY...NAM SUGGESTS EVEN GREATER SHEAR AND INSTABILITY IN PLACE OVER THE AREA THAN TODAY...AS UPPER TROUGH OVER THE GREAT BASIN MIGRATES TOWARD CO. WILL HAVE TO FIGHT LOW CLOUDS OVER THE PLAINS... THOUGH THEY SHOULD BURN OFF QUICKLY BY LATE MORNING. WOULD LIKE TO SEE A LITTLE MORE THE 35 KNOT 0-6 KM SHEAR BEFORE MENTIONING SEVERE IN THE ZONES...BUT WILL GO AHEAD AND BUMP UP POPS OVER THE PLAINS TO AT LEAST SCATTERED IN THE AFTERNOON. REMAINDER OF GRIDS OK. --ETP AVIATION...SCT TSRA THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING AT ALL THREE TAF SITES (KCOS/KPUB/KALS)...WITH TEMPO MVFR AT KCOS AND KPUB DUE TO 5SM TSRA. AFTER 06Z...NAM SUGGEST LOW STRATUS MAY SURGE WESTWARD TOWARD THE MTS WITH IFR CONDITIONS (MAINLY DUE TO LOW CIGS) OVER EASTERN PORTIONS OF THE TWB ROUTES AFTER 06Z...SPREADING OVER KCOS AND KPUB BETWEEN 06-08Z AND LINGERING UNTIL 15Z-17Z. --ETP .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) TUE NIGHT-WED...SHORT WAVE EMBEDDED IN WESTERLY FLOW ALOFT STILL PROGGED TO MOVE ACROSS THE REGION TUE AFTERNOON AND EVENING...WITH BEST QG IMPLIED ASCENT MOVING ACROSS THE EASTERN PLAINS AND INTO WESTERN KANSAS OVERNIGHT. WITH CONTINUED AMPLE AVAILABLE MOISTURE (H7-H5 SPECIFIC HUMIDITIES AROUND 5G/KG) WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS MOVE OFF THE HIGHER TERRAIN AND ACROSS THE PLAINS THROUGH THE EVENING...WITH LOCALLY HEAVY RAINS POSSIBLE...THOUGH LOOKS TO BE ENOUGH WESTERLY FLOW TO KEEP FLASH FLOODING THREAT ON THE LOW SIDE. CONTINUED SOUTHERLY FLOW AND LEE TROUGHING AHEAD OF PASSING SYSTEM TUE EVENING TO KEEP DEW PTS IN THE MID 50S TO LOWER 60S ACROSS THE PLAINS...WITH MODELS SOUNDINGS INDICATING CAPES BETWEEN 800-2000J/KG AND ENOUGH SHEAR FOR A FEW STRONG TO SEVERE STORMS AS WELL...PRODUCING LARGE HAIL AND GUSTY WINDS. CONVECTION SHOULD DIMINISH FROM WEST TO EAST THROUGH THE EVENING... AND WILL KEEP ONLY ISOLATED POPS ACROSS THE FAR SE PLAINS AFTER MIDNIGHT. WEAK EASTERLY UPSLOPE DEVELOPS BEHIND PASSING SYSTEM ACROSS THE PLAINS OVERNIGHT TUE...AND WILL KEEP MOSTLY CLOUDY WORDING THROUGH WED MORNING WITH MVFR AND PATCHY IFR STRATUS. ON WED... WESTERLY FLOW CONTINUES ACROSS THE REGION AS BROAD UPPER TROUGH CONTINUES TO LIFT ACROSS THE NORTHERN TIER AND NORTHERN ROCKIES. MUCH DRIER AIR EMBEDDED IN THE WESTERLY FLOW PROGGED TO MOVE ACROSS THE REGION...THROUGH LOOKS TO BE ENOUGH MOISTURE TO KEEP ISOLATED DIURNAL POPS ACROSS THE REGION...WITH BEST POPS ACROSS THE SOUTHERN TIER ZONES WHERE MODELS INDICATING SOME WEAK LIFT WITH RR QUAD OF JET. THU-FRI...GFS AND OTHER MODELS CONTINUE TO BE FURTHER NORTH WITH BROAD UPPER TROUGH LIFTING OUT OF THE NORTHERN HIGH PLAINS AND ACROSS THE UPPER GREAT LAKES...WITH ASSOCIATED FRONTAL BOUNDARY STALLING ACROSS NEBRASKA THU AND THEN MOVING BACK NORTH ON FRI. MODELS DO BRING IN WEAK NORTHERLY SURGE BEHIND PREFRONTAL TROUGH ON THU WITH SLIGHTLY COOLER AND DRIER AIR...THOUGH STILL CANT RULE OUT ISOLATED DIURNAL POPS ACROSS THE REGION BOTH DAYS. GFS INDICATING A MINOR EMBEDDED DISTURBANCE MOVING ACROSS THE REGION ON FRIDAY WITH LOW LEVEL JET POSSIBLY CRANKING UP ACROSS THE WESTERN KANSAS BORDER OVERNIGHT FRIDAY...AND HAVE BEEFED UP POPS A TAD ACROSS THE FAR SE PLAINS FRI NIGHT. SAT-MON...WARM AND RELATIVELY DRY WESTERLY FLOW CONTINUES ACROSS THE REGION THROUGH THE WEEKEND WITH INCREASING SW FLOW ALOFT DEVELOPING BY MONDAY...AS NEXT SYSTEM MOVES ACROSS THE PAC NW. MODELS CONINTUE TO BE SLOWER WITH NEXT SYSTEM. WITH PREVIOUS RUNS TRYING TO BRING A FRONT ACROSS THE PLAINS ON MON...HAVE KEPT ISOLATED POPS MAINLY ACROSS THE HIGHER TERRAIN AND AT OR ABOVE SEASONAL TEMPERATURES THROUGH THE PERIOD. -MW && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 22, 8:23 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 823 AM MDT MON AUG 22 2005 COZ058>089-093>099-231300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 823 AM MDT MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO THIS AFTERNOON AND EVENING. ONE OR TWO STORMS MAY BECOME SEVERE OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED TUESDAY ACROSS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THERE WILL BE THE POTENTIAL FOR ONE OR TWO STORMS TO BECOME SEVERE OVER THE FAR SOUTHEAST PLAINS... TUESDAY AFTERNOON AND EVENING. FOR WEDNESDAY THROUGH SUNDAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 45 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM FOR KIOWA...PROWERS...BACA...BENT...AND EASTERN LAS ANIMAS COUNTIES.
In the hours before
Local storm report, Aug 22, 4:26 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 2 NW FALCON 38.95N 104.65W
08/22/2005 0.75 INCH EL PASO CO TRAINED SPOTTER
MOST HAIL 1/2 INCH COVERING THE GROUND UP TO 2 INCHES
DEEP.
&&
MNLocal storm report, Aug 22, 5:08 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 7 NNW BEULAH 38.17N 105.03W
08/22/2005 1.00 INCH PUEBLO CO TRAINED SPOTTER
&&
MNLocal storm report, Aug 22, 5:48 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 7 NNW BEULAH 38.17N 105.03W
08/22/2005 1.00 INCH PUEBLO CO TRAINED SPOTTER
&&
MNThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:47 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 88 min |
| Aug 22, 7:30 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Aug 23, 2:48 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.